West Virginia, 2003

Flooding and Hail in West Virginia, May 23, 2003

May 23, 2003 · NWS RLX · 3 events in 2 counties and zones

Just west of the border between Harrison and Doddridge Counties, rains of around 2 inches likely fell in less than 2 hours. Near Nina, Greenbrier Fork flooded into yards and basements, plus some outbuildings and garages.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Just west of the border between Harrison and Doddridge Counties, rains of around 2 inches likely fell in less than 2 hours. Near Nina, Greenbrier Fork flooded into yards and basements, plus some outbuildings and garages. Patterson Fork also overflowed near Salem.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 23, 2:15 PM EST, 4 hours 10 minutes earlier.

Area forecast discussion, May 23, 2:15 PM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
315 PM EDT FRI MAY 23 2003

********************************************************************
315 PM EDT FRI MAY 23 2003

TONIGHT AND SATURDAY...
QUICKIE DISCUSSION DUE TO IMPENDING WATCH.  NO REALLY MAJOR CHANGES
FROM PREVIOUS THINKING OVER NEXT 24 HOURS.  UPPER LOW TO DRIFT INTO
THE EASTERN LAKES THROUGH THE PERIOD.  CONVECTION THIS AFTERNOON
WILL PERSIST A BIT INTO THE EVENING DUE TO SUPPORT FROM DIGGING
TROUGH BEFORE TAPERING TO SHRA.

MODELS BRING DRY PUNCH...CURRENTLY OVER UPPER MISSISSIPPI
VALLEY...OVER CWA TOMORROW.  WILL LIMIT POPS TO MAINLY NORTHERN HALF
OF CWA...CLOSE TO VORT LOBE ROTATING AROUND UPPER LOW.  THIS
ACTIVITY WILL ALSO HAVE A DIURNAL COMPONENT.

NO MAJOR DEVIATIONS FROM MOS ON TEMPS.

SATURDAY NIGHT THROUGH MONDAY NIGHT...
SHOWER CHANCE DECREASES FIRST THING SATURDAY EVENING AS THE SUN SETS
AND THE UPPER LOW PULLS AWAY TO THE NORTHEAST.  NEXT SYSTEM ON ITS
HEELS LATE SUNDAY INTO MONDAY LOOKS LIKE A COOL LIGHT RAIN EVENT.
MODEL TRENDS AND PATTERN RECOGNITION LENDS HIGH CONFIDENCE IN THIS
EVENT PANNING OUT.  MOIST NORTHWEST FLOW IN WAKE OF SYSTEM LATE
MONDAY AND MONDAY NIGHT.  MOS ON OR CLOSE THOUGH DID SHADE TOWARD
THE LOWER NUMBERS ON HIGHS SUNDAY ON CLOUDS.

TUESDAY THROUGH FRIDAY...
RUN TO RUN DISCONTINUITY AMONG GFS AND AMONGST OTHER MODELS LEAD TO
A LOW CONFIDENCE EXTENDED FORECAST.  THE 00Z GFS INDICATED A FURTHER
NORTHEAST POSITION OF UPPER LOW AND LIFTING IT OUT SOONER BY MIDWEEK
WHILE THE 06Z RUN WAS A BIT FURTHER SOUTHWEST.  THE 12Z GFS IS EVEN
FURTHER SOUTHWEST WITH POSITION OF UPPER LOW PLACING IT OVER THE
GREAT LAKES INTO OH/IN BY 12Z WED.  AREA REMAINS IN NORTHWEST FLOW
SITUATION WHICH WILL KEEP TEMPS AT OR BELOW NORMAL EARLY IN THE
PERIOD.  FOR PRECIP DECIDED TO CONTINUE PERSISTENT FORECAST OF
DIURNAL SHOWERS TUES/WED AND WILL KEEP THURSDAY DRY AT THIS TIME AS
TIMING OF INDIVIDUAL WAVES AROUND UPPER LOW CANNOT BE RESOLVED THIS
FAR OUT.

ANOTHER SHORTWAVE DROPPING INTO THE NORTHERN PART OF THE COUNTRY
WILL LIFT UPPER LOW NORTHEAST...ALLOWING FOR A DRY THURSDAY BUT
BRINGING CHANCES OF RAIN BACK FOR FRIDAY WITH AN ASSOCIATED COLD
FRONT.  SOUNDINGS DID NOT INDICATE MUCH INSTABILITY AND THIS FAR OUT
DECIDED TO JUST MENTION SHOWERS AT THIS POINT BUT WILL PROBABLY NEED
TO GO WITH THUNDER AS WE GET CLOSER.  AS FLOW TURNS MORE
WESTERLY...WARMER 850H AIR MOVES IN AND SHOULD SEE A WARM UP THURS
AND ESPECIALLY FRIDAY AHEAD OF THE FRONT AS TEMPS APPROACH 80.

.RLX...
WV...NONE
OH...NONE
VA...NONE
KY...NONE

CL/TRM/HC
********************************************************************
1018 AM EDT FRI MAY 23 2003

DECENT CLEAR SLOT ACROSS MUCH OF WEST VIRGINIA CURRENTLY...RIGHT
ALONG INVERTED TROUGH.  EXPECT THIS TO FILL IN SOMEWHAT THIS
AFTERNOON...ESPECIALLY WITH SUNSHINE ENHANCING INSTABILITY A BIT.
WHILE ENOUGH INSTABILITY EXISTS FOR CLOUDS/SHRA THIS
AFTERNOON...THERE DOES NOT APPEAR TO BE ENOUGH FOR ANY WIDESPREAD
SEVERE RISK.  WILL BE LEAVING POPS/WX AS IS MOSTLY WITH MINOR
WORDING CHANGES POSSIBLY.

WILL BE REDUCING TEMPS A BIT ON THE EASTERN SLOPES AS SE FLOW SHOULD
CONTINUE INTO THE AFTERNOON.  OTHER TEMPS APPEAR TO BE ON TRACK FOR
THE MOST PART.

CL
********************************************************************
300 AM EDT FRI MAY 23 2003

...TODAY AND TONIGHT...
SHOWERS HAVE DIMINISHED DURING THE OVERNIGHT HOURS...AND PUSHED
NORTHWARD OUT OF THE CWA.  MADE ONLY SLIGHT ADJUSTMENTS TO PREVIOUS
FORECAST.  WITH REGARDS TO TEMPERATURES...MADE AN INCREASE OF 2
DEGREES FOR THE AFTERNOON HOURS AND DECREASED BY THE SAME AMOUNTS
FOR THE OVERNIGHT HOURS.  CHANGES PRODUCED A MORE IN-LINE FORECAST
WITH RESPECT TO GUIDANCE VALUES AND SURROUNDING FORECAST OFFICES.

KEPT LOW POPS DURING THE MORNING AND MOST OF THE DAYTIME HOURS.
PREVIOUS FORECAST MAXED OUT POPS AROUND 18Z THIS AFTERNOON.  PUSHED
THIS BACK UNTIL CLOSER TO 00Z SATURDAY.  HAVE ALSO ADDED THE
POSSIBILITY OF THUNDERSTORMS TO THE FORECAST.  DAY 1 CONVECTIVE
OUTLOOK GIVES SLIGHT CHANCE TSTORMS ACROSS THE ENTIRE FORECAST AREA.

...SATURDAY THROUGH THURSDAY...
ONLY MINOR CHANGES TO THE CURRENT FORECAST.  THE INVERTED TROF WILL
COMBINE WITH THE UPPER LOW TO THE WEST ALONG WITH THE VORTMAX
ROTATING THROUGH THE FORECAST AREA WILL CONTINUE LOW CHANCE POPS.
THE SYSTEM MOVES NORTH OF THE REGION SATURDAY NIGHT THROUGH SUNDAY.
ANOTHER SYSTEM ROTATES THROUGH THE BASE OF THE TROF SUNDAY NIGHT
INTO MONDAY.   DUE TO THE UPPER LEVEL TROF REMAINING WEST OF THE
REGION WILL KEEP THE CHANCE POPS FROM MONDAY INTO WEDNESDAY.  DRY ON
THURSDAY AS WE ARE IN BETWEEN SYSTEMS.  THE TEMPERATURES IN THE
BALLPARK WITH MINOR ADJUSTMENTS.

KF/ELW
********************************************************************
849 PM EDT THU MAY 22 2003

SHOWERS CONTINUE TO FORM ALONG INVERTED SFC TROF.  LIGHT WINDS ALOFT
ARE ALLOWING FOR BACKBUILDING CELLS.  WILL UPDATE FORECAST TO
REFLECT CURRENT RADAR TRENDS.  FOR THE REMAINDER OF THE AREA
CONVECTIVE CLOUDS HAVE FIZZLED WITH MID DECKS REPORTED ON MOST OBS.
WORRIED AGAIN ABOUT LOW CLOUDS DEVELOPING ALONG AND WEST OF OHIO
RIVER...AS CRW-CKB AREA UNDER A WK DOWNSLOPE THEY SHOULD HOLD EXCEPT
ALONG RIVERS.  GIVEN MOST PLACES ARE OVC CURRENTLY WL WORD ALL AREAS
AS SUCH.

99
********************************************************************
Hazardous weather outlook, May 23, 3:22 PM EST, 3 hours 3 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-240100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
422 PM EDT FRI MAY 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

SCATTERED THUNDERSTORMS IN WEST VIRGINIA AND SOUTHEASTERN OHIO THIS
AFTERNOON AND EVENING COULD PRODUCE HAIL.  SOME OF THE HAIL COULD
REACH SEVERE SIZE LIMITS OF THREE QUARTERS OF AN INCH...ABOUT PENNY
SIZE.

* SEVERE THUNDERSTORM WATCH..............SEE WWUS61 KRLX - SLSWV FOR
  DETAILS *

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TRM

In the hours before

Special weather statement, May 23, 2:38 PM EST, 3 hours 47 minutes before
WVZ028-030>032-039-040-232030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
338 PM EDT FRI MAY 23 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

THUNDERSTORMS CONTINUE TO MOVE SLOWLY NORTH THIS AFTERNOON...WITH
THE SLOW MOVEMENT AND HIGH MOISTURE CONTENT OF THE
ATMOSPHERE...DOWNPOURS ARE EXPECTED FOR THE NEXT HOUR.  AT 330
PM...THE AXIS OF HEAVIEST RAIN EXTENDS FROM GASSAWAY TO WESTON TO
BUCKHANNON AND PHILIPPI.  THESE STORMS ARE MOVING NORTH NORTHEAST AT
15 MPH.

RAINFALL AMOUNTS COULD RECEIVE A HALF TO ONE INCH IN A THE STRONGEST
STORM.  MOTORISTS TRAVELING ON THE HOLIDAY WEEKEND...EXERCISE
CAUTION ON AREA ROADS...AND SLOW DOWN IN PERIODS OF HEAVY RAINS.
SMALL HAIL IS ALSO POSSIBLE ACROSS THE AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM EST.
Special weather statement, May 23, 4:24 PM EST, 2 hours 1 minute before
WVZ033-232230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
524 PM EDT FRI MAY 23 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR MCDOWELL COUNTY...

A STRONG THUNDERSTORM CONTINUES TO MOVES ACROSS WESTERN PORTIONS OF
THE COUNTY.  DOWNPOURS...PRODUCING RAINFALL BETWEEN A HALF AND ONE
INCH ARE POSSIBLE WITH THESE CELLS.  ALSO SMALL HAIL AND FREQUENT
LIGHTNING ARE ACCOMPANY THIS CELL AS WELL.  ITS MOVEMENT IS TO THE
NORTHEAST AT 15 MPH.
Special weather statement, May 23, 4:24 PM EST, 2 hours 1 minute before
WVZ033-232230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
524 PM EDT FRI MAY 23 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR MCDOWELL COUNTY...

A STRONG THUNDERSTORM CONTINUES TO MOVE ACROSS WESTERN PORTIONS OF
THE COUNTY.  DOWNPOURS...PRODUCING RAINFALL BETWEEN A HALF AND ONE
INCH ARE POSSIBLE WITH THESE CELLS.  ALSO SMALL HAIL AND FREQUENT
LIGHTNING ARE ACCOMPANY THIS CELL AS WELL.  ITS MOVEMENT IS TO THE
NORTHEAST AT 15 MPH.
Special weather statement, May 23, 4:49 PM EST, 1 hour 36 minutes before
WVZ034-232245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
549 PM EDT FRI MAY 23 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR WYOMING COUNTY...

A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE ACROSS WESTERN PORTIONS
OF WYOMING COUNTY THROUGH 630 PM...BEFORE TAPERING OFF TO SHOWERS.
AS THESE STORMS PASS...EXPECT HEAVY RAINFALL...UP TO AN INCH IN 30
MINUTES...FREQUENT LIGHTNING...AND PEA SIZE HAIL.  STORM MOTION
CONTINUES TO BE TO THE NORTH AT 15 MPH.
Local storm report, May 23, 5:14 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0614 PM EDT FRI MAY 23 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0553 PM    IAEGER                    WV   1.00 IN HAIL
05/23/03   MCDOWELL                       2.10 RAINFALL.

PMG
Special weather statement, May 23, 5:46 PM EST, 39 minutes before
WVZ028-029-232345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
646 PM EDT FRI MAY 23 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR GILMER AND BRAXTON COUNTIES...

SHOWERS AND THUNDERSTORMS CONTINUE TO REMAIN NEARLY STATIONARY OVER
THE BRAXTON...GILMER COUNTY LINE.  RAINFALL AMOUNTS RANGE FROM 1.5
TO 2.0 INCHES...FROM WILSIE TO EXCHANGE IN BRAXTON COUNTY...WESTWARD
TO BETWEEN PERKINS TO SANDS FORK IN GILMER COUNTY.  STORMS WILL
CONTINUE TO SLOWLY MOVE TO THE EAST...AT 15 MPH OVER THE NEXT FEW
HOURS...BEFORE DRY CONDITIONS RETURN LATER THIS EVENING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM.

The radar

The Pittsburgh radar (KPBZ), 142 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 hail. Local standard time, as filed.

Hail, Harrison

When
May 23, 6:25 PM EST
Where
Harrison County, Salem
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.283, -80.567

Flood, Doddridge

When
May 23, 8:00 PM EST to 9:30 PM EST
Where
Doddridge forecast zone
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
39.269, -80.707 (the zone’s center; the record gives no point)

Flood, Harrison

When
May 23, 8:00 PM EST to 9:30 PM EST
Where
Harrison forecast zone
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
39.284, -80.380 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351874, 5351875, 5351876.